Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Albuquerque, NM

July 5, 2018San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 5, 2018, 4:40 PM MDT for San Miguel County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 4:40 PM MDT (22:40 UTC)
Expired
Jul 5, 2018, 6:45 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 164 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WGUS55 KABQ 052240
FFWABQ
NMC047-060045-
/O.NEW.KABQ.FF.W.0017.180705T2240Z-180706T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
440 PM MDT THU JUL 5 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 645 PM MDT.

* At 439 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain in the Las Vegas area. The Las Vegas airport has 
  measured over one inch of rain since 4 pm. Flash flooding is 
  likely in this area. 

* Some locations that will experience flooding include...
  Las Vegas, Romeroville, Montezuma, El Porvenir, Storrie Lake State
  Park, San Geronimo, San Pablo and Gallinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3577 10493 3548 10499 3553 10541 3571 10538

$$
2 follow-up statements
026 
WGUS75 KABQ 052338
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
538 PM MDT THU JUL 5 2018

NMC047-060045-
/O.CON.KABQ.FF.W.0017.000000T0000Z-180706T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel-
538 PM MDT THU JUL 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHWESTERN SAN MIGUEL COUNTY...

At 530 PM MDT, Doppler radar indicated light rain lingering across 
the Las Vegas area. The Las Vegas Municipal Airport measured almost 
2 inches of rain. Any flash flooding that has developed will 
continue as water slowly recedes. I-25 will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3577 10493 3548 10499 3553 10541 3571 10538

$$

44
512 
WGUS75 KABQ 060049
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
649 PM MDT THU JUL 5 2018

NMC047-060057-
/O.EXP.KABQ.FF.W.0017.000000T0000Z-180706T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel-
649 PM MDT THU JUL 5 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAN MIGUEL COUNTY HAS
EXPIRED...

The thunderstorms which produced heavy rain earlier this afternoon 
have dissipated or moved away from the area. However, light to 
occasionally moderate rain will persist over the region this 
evening, and water is still likely flowing in normally dry arroyos. 


LAT...LON 3577 10493 3548 10499 3553 10541 3571 10538

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:29 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 5, 3:29 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
329 PM MDT Thu Jul 5 2018

.SYNOPSIS...
Daily rounds of wetting showers and thunderstorms are expected for
the next 7 days, since the subtropical ridge of high pressure
finally shifted north of New Mexico. As is typical with the monsoon,
western and north central areas will generally be favored for the
best coverage of showers and thunderstorms, where the mountains
should generally receive between 1 and 2 inches of rain over the next
week. Coverage of storms should be less over central areas, and even
less across the east in general. However, an easterly wave passing
south of New Mexico should produce better coverage of storms over
central and eastern areas late Sunday and Sunday night. Another
uptick in the coverage of storms will be possible Wednesday and
Wednesday night, and perhaps into Thursday, as a disturbance embedded
in the periphery of the ridge crosses New Mexico from the northeast.
With all the moisture and cloud cover in place high temperatures
will generally vary from a few to several degrees below normal each
afternoon, while morning low temperatures vary from a few to around 5
degrees above normal.

&&

.DISCUSSION...
While the western and northern mountains have a good chance of 1 to 2
inches of rain over the next week, precipitation amounts across
central areas should vary from 0.25 to 1 inch, with up to a half inch
possible across the eastern plains. Of course, locally heavier
amounts will be possible. There will also be a risk of flash flooding
below burn scars mainly during the afternoons and evenings.

The GFS and ECMWF are in fairly good agreement on the position of the
subtropical ridge axis until late next week when they differ some on
the strength and timing of another easterly wave that will approach
NM from the east.

44

&&

.FIRE WEATHER...
Monsoon moisture is now in place across New Mexico with showers and
storms already producing locally heavy rainfall today. Steering flow
will force storms off to the west today and Friday then southwest on
Saturday. The threat for burn scar flash flooding will continue over
the weekend for the northern and western high terrain. Temperatures
will remain near to slightly below normal for much of the state with
this pattern along with very good to excellent humidity recoveries
every night. A slight downtick in storm coverage is expected Sunday
and Monday with a focus more over the western half of the state. An
even more significant surge of moisture is possible by the middle of
next week. Each additional round of locally heavy rainfall over the
state will exacerbate the flash flood threat and significantly lower
the wildland fire risk through next week.

&&

42

Guyer

&&

.AVIATION...
18Z TAF CYCLE
TSRA has already begun developing over a large portion of the region
today. Coverage will continue increasing and TSRA will be heavier
than what has been seen so far this season. Storm motions will be
toward the west around 15 kt. Direct hits from TSRA will be capable
of producing strong outflow winds, frequent lightning strikes, and
MVFR cigs/vsbys with heavy rain. The peak in storm activity is likely
before 02Z followed by SHRA thru much of the night for areas north
of I-40. Moist, low level upslope flow across eastern NM may lead to
a widespread MVFR low cig deck, especially around KLVS.

Guyer

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  91  61  92 /  30  20  40  20
Dulce...........................  52  84  51  85 /  40  60  60  40
Cuba............................  55  79  54  81 /  40  60  50  40
Gallup..........................  58  88  56  87 /  30  20  20  20
El Morro........................  54  80  53  81 /  30  10  20  20
Grants..........................  57  84  55  84 /  30  10  20  20
Quemado.........................  57  81  55  80 /  20  10  20  30
Glenwood........................  63  91  62  88 /  20  20  20  50
Chama...........................  46  78  46  80 /  50  60  60  50
Los Alamos......................  62  78  60  80 /  40  30  40  30
Pecos...........................  57  75  56  78 /  60  40  40  60
Cerro/Questa....................  53  76  51  79 /  60  60  50  60
Red River.......................  48  65  46  69 /  60  70  60  70
Angel Fire......................  37  70  40  74 /  60  70  50  50
Taos............................  51  80  51  83 /  50  50  40  40
Mora............................  50  74  50  77 /  70  40  40  50
Espanola........................  59  85  59  86 /  30  30  30  20
Santa Fe........................  61  77  59  80 /  50  50  40  60
Santa Fe Airport................  58  82  58  84 /  40  30  30  30
Albuquerque Foothills...........  63  86  62  85 /  30  20  20  30
Albuquerque Heights.............  67  88  66  87 /  30  10  20  20
Albuquerque Valley..............  62  90  64  89 /  30  10  20  20
Albuquerque West Mesa...........  65  88  64  87 /  40  10  20  20
Los Lunas.......................  60  91  62  89 /  30  10  20  20
Rio Rancho......................  65  89  64  88 /  40  10  20  20
Socorro.........................  66  92  66  90 /  20  10  20  20
Sandia Park/Cedar Crest.........  59  79  58  81 /  40  20  20  30
Tijeras.........................  60  82  59  83 /  30  20  20  30
Moriarty/Estancia...............  53  84  54  83 /  30  20  20  20
Clines Corners..................  56  78  56  80 /  40  20  20  30
Gran Quivira....................  58  84  58  82 /  10  20  20  20
Carrizozo.......................  62  85  61  82 /  20  20  20  20
Ruidoso.........................  55  77  55  75 /  20  30  20  30
Capulin.........................  57  79  55  81 /  50  40  20  20
Raton...........................  56  82  54  87 /  50  30  20  20
Springer........................  56  82  55  87 /  40  20  20  20
Las Vegas.......................  53  77  53  80 /  50  30  30  20
Clayton.........................  60  84  60  87 /  30  20  20  20
Roy.............................  61  79  59  83 /  30  20  20  30
Conchas.........................  64  86  65  91 /  30  20  20  20
Santa Rosa......................  63  85  63  88 /  30  20  20  20
Tucumcari.......................  65  89  66  92 /  20  20  20  20
Clovis..........................  63  86  62  88 /  10  20  20  20
Portales........................  64  88  63  89 /  10  20  20  20
Fort Sumner.....................  66  88  65  90 /  10  20  20  10
Roswell.........................  68  90  68  91 /  10  20  20  10
Picacho.........................  64  83  64  83 /  20  20  20  10
Elk.............................  58  79  59  79 /  20  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ510>515.

&&

44
Hazardous weather outlook, Jul 5, 2:54 AM MDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MDT Thu Jul 5 2018

NMZ501>540-061100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
254 AM MDT Thu Jul 5 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and this
evening, primarily over central and north central New Mexico. Storm
motions will be slow and rainfall could become locally heavy,
possibly leading to areas of flash flooding. Recent wildfire burn
scars will be especially susceptible to flash flooding. A few storms
may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected to favor north
central to northwestern New Mexico Friday, Saturday, and potentially
into Sunday. Storm motions will be slow and rainfall could become
locally heavy with runoff issues over recent wildfire burn scars.

An active and rather stormy pattern is possible into much of next
week. Localized heavy rainfall will be possible each day, and
occasionally strong storms may also produce small hail and wind
gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any measured rainfall amounts or
observed flash flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

52

In the hours before

Local storm report, Jul 5, 1:28 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
128 PM MDT THU JUL 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             1 NW SUMNER LAKE        34.62N 104.39W
07/05/2018  M0.88 INCH       DE BACA            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800708

TRM
Special weather statement, Jul 5, 1:58 PM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
158 PM MDT THU JUL 5 2018

NMZ533-052030-
Guadalupe County-
158 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY
UNTIL 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm over
Newkirk, or 24 miles east of Santa Rosa, moving west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Heavy rain will also be possible with this storm.

Locations impacted include...
Newkirk and Cuervo.

This includes Interstate 40 between Mile Markers 285 and 306.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3494 10419 3489 10455 3522 10448 3522 10444
      3511 10414
TIME...MOT...LOC 1958Z 102DEG 15KT 3505 10426
Special weather statement, Jul 5, 2:54 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
254 PM MDT THU JUL 5 2018

NMZ531-532-052130-
Eastern San Miguel County-Harding County-
254 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES UNTIL 330 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Solano, or 7 miles north of Mosquero, moving south at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Mosquero and Solano.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3592 10412 3596 10391 3569 10378 3566 10417
TIME...MOT...LOC 2053Z 347DEG 13KT 3587 10400
Special weather statement, Jul 5, 2:57 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
257 PM MDT THU JUL 5 2018

NMZ526-539-052130-
Eastern Lincoln County-South Central Mountains-
257 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 330
PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Encinoso, or 32 miles east of Carrizozo, moving
west at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Encinoso and Jicarilla.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3386 10525 3369 10524 3362 10573 3389 10574
TIME...MOT...LOC 2056Z 086DEG 38KT 3378 10534
Special weather statement, Jul 5, 3:31 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
331 PM MDT THU JUL 5 2018

NMZ515-528-052200-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
331 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Cueva, or 7 miles southeast of Mora. This storm was nearly
stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

Locations impacted include...
Mora, La Cueva, Tierra Monte, South Carmen, Golondrinas, Luceros and
Rainsville.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3599 10503 3581 10513 3581 10516 3583 10518
      3583 10522 3582 10522 3584 10535 3605 10536
TIME...MOT...LOC 2130Z 190DEG 4KT 3590 10523
Special weather statement, Jul 5, 4:22 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
422 PM MDT THU JUL 5 2018

NMZ529-052245-
Northeast Highlands-
422 PM MDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Watrous, or 12 miles northeast of Las Vegas, moving
southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.

This storm will remain over mainly rural areas of north central San
Miguel County.

This includes Interstate 25 between Mile Markers 354 and 363.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3556 10471 3541 10499 3569 10515 3577 10500
      3577 10495
TIME...MOT...LOC 2222Z 325DEG 17KT 3568 10502

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:00 PM MDTFlash Flood WarningABQMcKinley2 hr
Jul 5, 1:01 PM MDTSpecial Weather StatementABQDe Baca29 min
Jul 5, 1:08 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe38 min
Jul 5, 1:58 PM MDTSpecial Weather StatementABQGuadalupe32 min
Jul 5, 2:54 PM MDTSpecial Weather StatementABQHarding36 min
Jul 5, 2:57 PM MDTSpecial Weather StatementABQLincoln33 min
Jul 5, 3:31 PM MDTSpecial Weather StatementABQMora29 min
Jul 5, 3:44 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel2 hr
Jul 5, 3:47 PM MDTAreal Flood AdvisoryABQMora, San Miguel118 min
Jul 5, 4:22 PM MDTSpecial Weather StatementABQSan Miguel23 min
Jul 5, 4:34 PM MDTAreal Flood AdvisoryABQSan Miguel116 min
Jul 5, 4:48 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe117 min
Jul 5, 4:51 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance, Valencia114 min
Jul 5, 5:11 PM MDTFlash Flood WarningABQColfax3 hr
Jul 5, 5:18 PM MDTSpecial Weather StatementABQValencia27 min
Jul 5, 5:21 PM MDTFlash Flood WarningABQSanta Fe114 min
Jul 5, 5:25 PM MDTAreal Flood AdvisoryABQValencia2 hr
Jul 5, 5:32 PM MDTFlash Flood WarningABQSan Miguel118 min
Jul 5, 5:44 PM MDTAreal Flood AdvisoryABQSandoval2 hr

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.